Topamax May Cause Serious Side Effect of Decreased Sweating

FDA MedWatch Warning Issued

by Teri Robert, Lead Expert

The following is a copy of a letter sent to healthcare professionals following an FDA MedWatch warning about decreased sweating as a potentially serious side effect of Topamax:

 

Ortho-McNeil Pharmaceutical, Inc.
1000 Route 202, PO Box 300
Raritan, NJ 08869-0602

908-218-6000 Telephone

IMPORTANT DRUG
WARNING

 

Dear Healthcare Professional:

The prescribing information for TOPAMAX® (topiramate/topiramate capsules) Tablets/Sprinkle Capsules has been revised to provide updated information about oligohidrosis (decreased sweating) and hyperthermia, which have been reported in topiramate-treated patients. Oligohidrosis and hyperthermia may have potentially serious sequelae, which may be preventable by prompt recognition of symptoms and appropriate treatment. This updated information is based on clinical trial and postmarketing experience in more than 2 million patients worldwide.

Reports have primarily involved children. Most cases have occurred in association with exposure to elevated environmental temperatures and/or vigorous activity, and children should be observed closely under these conditions. In the majority of patients, TOPAMAX therapy has been continued. Proper hydration before and during activities such as exercise or exposure to warm temperatures is recommended.

As of February 2002, the rate for spontaneous postmarketing reports of all potential cases of oligohidrosis is approximately 35 per 1,000,000 patients treated and 1.6 per 1,000,000 patients treated for serious or medically significant oligohidrosis or its sequelae. It is generally recognized that postmarketing data are subject to substantial under-reporting.

The following has been added to the TOPAMAX prescribing information:

Under WARNINGS

Oligohidrosis and Hyperthermia: Oligohidrosis (decreased sweating), infrequently resulting in hospitalization, has been reported in association with TOPAMAX use. Decreased sweating and an elevation in body temperature above normal characterized these cases. Some of the cases were reported after exposure to elevated environmental temperatures.

  • < Page
  • 1

Ask a Question

Get answers from our experts and community members.

Btn_ask_question_med
View all questions (4894) >